Dermatology

Is it safe to mix a tube cream into my body cream or baby’s cream?

In Nigeria and many parts of the world, cosmetic and pharmaceutical companies are cashing in on the sale of over the counter steroid containing tube creams. This phenomenon is not as a result of the increased incidence of skin diseases among the general public but because of a marketing strategy that daily application of a topical steroid is a prevention strategy and a sure way to have flawless, smooth skin.

Many women mix these creams into their body creams and apply them on the skins of their children and on their own skin to lighten the skin. The anti-inflammatory properties of the steroid may cause an initial masking and/or suppression of skin diseases giving a short-lived effect of smooth, healthy skin till the adverse effects begin to rear their ugly heads.

Alarmingly, most of the over the counter topical steroids have potent steroid compositions and this invariably harms the skin with prolonged daily use (usually weeks to months). Very potent steroids are only prescribed by doctors for a short period of time due to the adverse effects yet some people apply these daily on their skin for months to years.

Funbact-A and Epiderm cream contain Betamethasone Dipropionate, Visita Plus contains Beclomethasone Dipropionate and Skineal and Dermovate contain Clobetasol propionate. These 3 compounds are the most potent of topical steroids and up to 600 times as potent as hydrocortisone!

They are definitely not for use as cosmetics.

As you can see above, potent topical steroids are NEVER indicated for children unless with a doctor’s prescription and are not meant for anyone- not even adults to use as over the counter medication or cosmetics.

Some of the side effects of topical steroids include the following:

  1. Stretch marks especially on the arms, buttocks, thighs and groin which are wide and sometimes red or purple in colour

 

  1. Skin thinning and easy bruising- the skin gets injured easily and doesn’t heal on time making it difficult for doctors to suture deep wounds.

 

  1. Enlarged blood vessels are noticed on the skin of people who abuse potent steroid creams.

 

  1. Abnormal hair growth on the face and chest especially noticed in females who abuse potent topical steroid creams.

 

  1. Fungal infections- ring worm, candida, intertrigo, athlete’s foot, jock itch, tinea versicolor and tinea incognito all have increased incidence and are more florid.

 

  1. Bacterial infections- pus-filled rashes, infected pimples, folliculitis, boils, impetigo are more frequently seen and more severe.

  1. Elevated blood pressure- potent topical steroids are absorbed into the blood circulation and affect the adrenal gland leading to a condition called Cushing’s syndrome which leads to salt retention and hypertension.

 

  1. Truncal Obesity- potent topical steroids are absorbed into the blood circulation and affect the adrenal gland leading to a condition called Cushing’s syndrome which leads to obesity which is worse in the abdomen and relatively spares the limbs. There may also be fat deposition between the shoulders called Buffalo Hump and on the face.

 

  1. Various skin diseases- Potent topical steroids may lead to skin conditions like steroid acne (a type of pimples), perioral dermatitis (rashes around the mouth) and alter the appearance of other skin diseases making them difficult to diagnose and treat.

  1. Diabetes Mellitus- potent topical steroids are absorbed into the blood circulation and affect the adrenal gland leading to a condition called Cushing’s syndrome which leads to glucose intolerance and overt diabetes.

  1. Skin discolouration- seen usually on the face, knuckles, hands and feet. This is due to sunburns and uneven depigmentation of the skin by the steroids.

  1. Steroid withdrawal syndrome- A rash with a burning sensation that occurs some days after discontinuing months of use of a potent steroid.

The use of steroid-containing ‘tube’ creams as cosmetics for children and for adults is dangerous and frowned upon by medical practitioners.

Please say NO to Drug Abuse. Preserve your skin and your health!

  • Was this Helpful ?
  • YES   NO
Dr Anita Benson
Dr Anita Benson is a Dermatology Senior Registrar, Public Health Specialist and Anti-bleaching Skin Advocate who believes that to change the harmful practice of skin lightening in African communities, one must first change the perception that lighter skin is better. Apart from clinical practice, she is actively involved in community outreaches and loves to post articles on her blog, 'Memoirs of a Woman with Chutzpah' in her spare time

You may also like

11 Comments

  1. Highly educative and timely. Also easy to understand.

  2. Believe this post should have been written a long time back. It would be nice to have studies on the prevalence and impact and costs of the use of these creams in Nigeria. Overall a good writeup.

    1. Thanks for your insightful feedback sir. Research is in progress.

  3. Wow. This is so informative. A good one 👍

  4. This ill is very rampant. I work in a phc and i can say about 80% of mothers use it on babies from birth up to 3-5years of age. I dont blame them , they dont know. Apparently these brands floated a rumour that it prevents rashes especially the dermatitis that comes from using poorly prepared shea butter. One of the brands just released a soap. And it’s selling fast. Unfortunately we are waiting for BBC to air it before we can take proper action.

    1. Thanks for your input. I really hope something is done about this problem soon. Ignorance is harming our people.

  5. this is quite informative… I must say I have been using visits plus for close to a year now and I noticed ones I stop using it for say a week, I have rashes all over my face with tingling sensations.. very itchy. pls I want to stop using the cream, but how do I cope with the rashes and the tingling sensation.. it has been very disturbing

  6. Wow. I’m happy I stumbled on this article. this is quite informative… I must say I have been using visits plus for close to a year now and I noticed ones I stop using it for say a week, I have rashes all over my face with tingling sensations.. very itchy. pls I want to stop using the cream, but how do I cope with the rashes and the tingling sensation.. and won’t the rashes come back once I discontinue the use. it has been very disturbing to say the least.

  7. Wow. I’m so glad I stumbled on this article…. I have been using visits plus for close to a year now… and I’ve noticed that whenever I stop using it for say a week or 2 then I’m in trouble. my face will be filled with very itchy rashes. They can be so itchy and disturbing… pls I really want to stop using the cream. But how do I keep the rashes in check and how do I stop the rashes and tingling feeling forever.

Leave a reply

Your email address will not be published. Required fields are marked *